Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 274, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Oct 2, 2016, 7:25 PM CDT for Potter County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2016, 7:25 PM CDT (00:25 UTC)
- Expired
- Oct 2, 2016, 8:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Potter County, TX
The radar
The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1796 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
668
WUUS54 KAMA 030025
SVRAMA
TXC375-030100-
/O.NEW.KAMA.SV.W.0274.161003T0025Z-161003T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT SUN OCT 2 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 800 PM CDT
* AT 725 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF LAKE MEREDITH...OR 21 MILES WEST OF BORGER...AND IS NEARLY
STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
HAIL DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN POTTER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3551 10180 3558 10186 3562 10182 3562 10162
3548 10162 3546 10170
TIME...MOT...LOC 0025Z 240DEG 1KT 3556 10176
HAIL...1.00IN
WIND...60MPH
$$
CEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 6:29 PM CDT, 56 minutes earlier.
Area forecast discussion, Oct 2, 6:29 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 629 PM CDT SUN OCT 2 2016 .AVIATION... VFR conditions should prevail for the next 24 hours minus any degraded flight categories due to convection early on for the 00Z TAF issuance. Ongoing convection north of Amarillo, TX up to Liberal, KS could impact KGUY for the first couple of hours of this TAF cycle. Convection should diminish by 03z but should be east of all terminals by 01Z. Once convection moves east of the terminals then winds should diminish through the overnight hours. Winds will come up once again tomorrow from the south. There is a chance for another round of convection of KAMA and KGUY after 18Z Monday but confidence on timing is too low to mention in prevailing. && .PREV DISCUSSION... /Issued 459 PM CDT SUN OCT 2 2016/ UPDATE... A FEW STORMS HAVE DEVELOPED IN THE CU FIELD ALONG A NARROW CORRIDOR IN THE CENTRAL PANHANDLE WHERE SOME HIGHER DEWPOINTS EXIST. A LITTLE SURPRISING GIVEN THE MID-UPR LEVEL RIDGING OVER AREA IN ADVANCE OF STORM SYSTEM IN THE WEST, BUT LITTLE JET STREAK OVER THE AREA IN THE RIDGE MAY ALSO BE AIDING IN THIS DEVELOPMENT. EXPECT STORMS WILL NOT LAST ONCE WE LOSE SOME INSTABILITY. THAT SAID, DID UPDATE ACCOUNT FOR THIS ACTIVITY INTO EARLY EVENING. PREV DISCUSSION... /Issued 355 PM CDT SUN OCT 2 2016/ DISCUSSION... A strong upper trough, which will be the nations next big weather- maker, can be seen in WV imagery near the CA/OR state line. Over the past several days, models have trended toward the ECMWF which was one of the first models to indicate a more northern track with this system. For the Panhandles, this track will promote much more progressive dry line (with deep dry slot noted) on Tuesday and, as a result, SPC has shifted the more significant severe risk with this system Tuesday north and east of the Panhandles. That said, Monday afternoon/night will provide the best chance for precip with the aforementioned system as H85-H7 theta-e ridge traverse the Panhandle. An area of large scale lift (per h7-h3 Q-vector convergence) associated with the upper trough and modestly diffluent flow aloft between srn and nrn stream jet streaks will provide favorable environment for precip/convection, especially Monday night. However, bad timing of the best moisture and large scale lift during the overnight hours will strongly limit instability and convective potential despite dewpoints creeping up to near 60 by Monday night. Veering wind profiles and a strong LLJ Monday evening will provide sufficient wind shear to grab ones attention though, and given this SPC does have a marginal risk for severe storms across much of the area now mainly for the Monday aftn and evening timeframe. Will shows isold POP mainly across central Panhandles Monday afternoon and continue the isold to low end sct pops favoring the E and SE areas Monday night. Models show only the far ERN areas on the back edge of the H85-h7 theta-e axis by Tuesday morning with dry air advection across most of the CWA. Thus will only maintain a low POP in the extreme ern counties in the morning before dry air arrives on Tuesday. The weak cold front assoc with the upper system will likely stall across the region Tuesday due to the more lifting storm track but the area will remain dry due to sw flow in its wake. A WRN US trough will re-develop by mid week as the next system deepens. GFS and GEM show a deeper and more progressive system which drives a significant cold front through the area late Thu. While ECMWF agrees with this timing, it is somewhat weaker with the front as it once again lifts the system more more on a NE track. All models appear pretty dry with this fropa with only the far SE Panhandles included in a low end POP. This difference also impacts the weekend as the ECMWF generates precip with a SRN stream s/wv while GFS does not show enough moisture recovery to produce precip with this system. Fire Weather...Dry air and gusty winds may provide an elevated wild fire threat on Tuesday especially across the south as fuels continue to dry given lack of recent rainfall. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 14
Hazardous weather outlook, Oct 2, 4:13 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 413 PM CDT SUN OCT 2 2016 OKZ001>003-TXZ001>020-031100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 413 PM CDT SUN OCT 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON WITH ISOLATED TO SCATTERED STORMS MONDAY NIGHT AND THERE MAY BE A FEW LINGERING STORMS ACROSS THE EXTREME EASTERN PANHANDLE ON TUESDAY. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND QUARTER SIZE HAIL. FIRE WEATHER CONCERNS MAY INCREASE TUESDAY IF APPRECIABLE RAINFALL DOES NOT OCCUR MONDAY NIGHT DUE TO A COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJG
In the hours before
Special weather statement, Oct 2, 5:50 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT SUN OCT 2 2016
OKZ002-003-022315-
BEAVER OK-TEXAS OK-
550 PM CDT SUN OCT 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS AND
NORTHWESTERN BEAVER COUNTIES UNTIL 615 PM CDT...
AT 550 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF TURPIN...OR 7 MILES SOUTH OF LIBERAL. THIS STORM
WAS NEARLY STATIONARY.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TYRONE AND TURPIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3699 10075 3682 10091 3698 10110 3700 10107
3700 10076
TIME...MOT...LOC 2250Z 138DEG 2KT 3694 10093
CESpecial weather statement, Oct 2, 6:06 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 606 PM CDT SUN OCT 2 2016 TXZ007-012-022330- POTTER TX-MOORE TX- 606 PM CDT SUN OCT 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE AND NORTHEASTERN POTTER COUNTIES UNTIL 630 PM CDT... AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF LAKE MEREDITH...OR 20 MILES SOUTHEAST OF DUMAS...MOVING EAST AT 5 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FRITCH AND LAKE MEREDITH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. && LAT...LON 3551 10185 3568 10186 3576 10162 3552 10162 TIME...MOT...LOC 2306Z 264DEG 6KT 3561 10178 CE
Special weather statement, Oct 2, 6:15 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 615 PM CDT SUN OCT 2 2016 OKZ002-003-022345- BEAVER OK-TEXAS OK- 615 PM CDT SUN OCT 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS AND NORTHWESTERN BEAVER COUNTIES UNTIL 645 PM CDT... AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF TURPIN...OR 7 MILES SOUTH OF LIBERAL. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BAKER AND TURPIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3681 10081 3688 10109 3700 10105 3700 10079 TIME...MOT...LOC 2315Z 280DEG 2KT 3693 10095 CE
Special weather statement, Oct 2, 6:27 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT SUN OCT 2 2016
OKZ002-030000-
TEXAS OK-
627 PM CDT SUN OCT 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS COUNTY UNTIL
700 PM CDT...
AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF HOUGH...OR 13 MILES SOUTH OF FETERITA...MOVING
NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HOOKER AND OPTIMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3687 10117 3674 10136 3698 10157 3700 10155
3700 10125
TIME...MOT...LOC 2327Z 238DEG 10KT 3695 10145
CESpecial weather statement, Oct 2, 6:31 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT SUN OCT 2 2016
TXZ007-008-012-013-030000-
POTTER TX-CARSON TX-MOORE TX-HUTCHINSON TX-
631 PM CDT SUN OCT 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...NORTHWESTERN
CARSON...NORTHEASTERN POTTER AND WESTERN HUTCHINSON COUNTIES UNTIL
700 PM CDT...
AT 630 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MORSE TO 8 MILES SOUTHWEST
OF LAKE MEREDITH. MOVEMENT WAS NORTH AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FRITCH...STINNETT...SANFORD...PRINGLE AND LAKE MEREDITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3605 10162 3558 10187 3549 10160 3587 10135
3605 10129
TIME...MOT...LOC 2330Z 195DEG 13KT 3600 10152 3557 10177
CESpecial weather statement, Oct 2, 7:00 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 700 PM CDT SUN OCT 2 2016 TXZ007-008-012-013-030030- POTTER TX-CARSON TX-MOORE TX-HUTCHINSON TX- 700 PM CDT SUN OCT 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...NORTHWESTERN CARSON...NORTHEASTERN POTTER AND SOUTHWESTERN HUTCHINSON COUNTIES UNTIL 730 PM CDT... AT 700 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SANFORD TO 10 MILES SOUTHEAST OF MASTERSON. MOVEMENT WAS NORTHEAST AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FRITCH...SANFORD AND LAKE MEREDITH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. && LAT...LON 3580 10165 3555 10189 3545 10162 3571 10142 TIME...MOT...LOC 0000Z 212DEG 5KT 3572 10157 3553 10183 CE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:00 PM CDT | Special Weather Statement | AMA | Moore | 30 min |
| Oct 2, 7:18 PM CDT | Areal Flood Advisory | AMA | Potter | 3 hr |
| Oct 2, 7:52 PM CDT | Areal Flood Advisory | AMA | Carson, Hutchinson, Moore | 113 min |
| Oct 2, 7:59 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 46 min |
| Oct 2, 8:13 PM CDT | Flash Flood Warning | AMA | Carson, Hutchinson, Moore, Potter | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.